Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 175, NWS Lubbock, TX

May 30, 2021Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2021, 9:35 PM CDT for Hale County, Lamb County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 9:35 PM CDT (02:35 UTC)
Expired
May 30, 2021, 10:30 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Hale County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 50 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS54 KLUB 310235
SVRLUB
TXC189-279-310330-
/O.NEW.KLUB.SV.W.0175.210531T0235Z-210531T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
935 PM CDT Sun May 30 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hale County in northwestern Texas...
  East central Lamb County in northwestern Texas...

* Until 1030 PM CDT.

* At 935 PM CDT, a severe thunderstorm was located 7 miles east of
  Fieldton, or 7 miles south of Olton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hale Center, Olton, Cotton Center and Halfway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 10218 3419 10218 3423 10180 3397 10179
TIME...MOT...LOC 0235Z 265DEG 13KT 3408 10211 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

WCI
2 follow-up statements
729 
WWUS54 KLUB 310245
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
945 PM CDT Sun May 30 2021

TXC189-279-310330-
/O.CON.KLUB.SV.W.0175.000000T0000Z-210531T0330Z/
Hale TX-Lamb TX-
945 PM CDT Sun May 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN HALE AND EAST CENTRAL LAMB COUNTIES...

At 945 PM CDT, a severe thunderstorm was located 7 miles northwest of
Cotton Center, or 7 miles southeast of Olton, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hale Center, Cotton Center and Halfway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 10218 3411 10218 3420 10208 3423 10180
      3397 10179
TIME...MOT...LOC 0245Z 265DEG 13KT 3408 10207 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI
531 
WWUS54 KLUB 310302
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1002 PM CDT Sun May 30 2021

TXC189-279-310330-
/O.CON.KLUB.SV.W.0175.000000T0000Z-210531T0330Z/
Hale TX-Lamb TX-
1002 PM CDT Sun May 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL HALE AND EAST CENTRAL LAMB COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located near Cotton Center,
or 12 miles south of Olton, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hale Center and Cotton Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 10216 3410 10216 3416 10204 3416 10180
      3397 10179
TIME...MOT...LOC 0302Z 264DEG 5KT 3401 10206 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:29 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 30, 6:29 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
629 PM CDT Sun May 30 2021

.AVIATION...
VFR conditions are occurring at area terminals early this evening.
Watching thunderstorms in eastern New Mexico which will gradually
congeal into a line and sweep across the forecast area this
evening impacting all terminals through early tomorrow morning.
Gusty westerly winds, hail, and heavy rainfall will all be
possible with these thunderstorms. Behind the thunderstorms there
are some indications that IFR ceilings may return to the terminals
however this will be dependent on how quickly the storms move east
of the area. Ceilings will gradually improve by late morning and
early afternoon. There is the potential for additional afternoon
and early evening thunderstorms tomorrow however this activity is
dependent on how tonights convection plays out therefore have let
this mention out of the TAFs for now. /WCI

&&

.PREV DISCUSSION... /issued 226 PM CDT Sun May 30 2021/

SHORT TERM...
As advertised, convection is beginning to take shape across eastern
New Mexico early this afternoon and will affect the region this
evening and through the early morning hours on Monday. There is no
real noticable short wave within the mid and upper level flow today.
Winds aloft will continue to increase over a broad area which will
act to increase the amount of large scale lift overhead. The mid and
upper flow will also continue to back to the southwest this
afternoon as a long wave trough moves across the western CONUS. The
base of this trough was seen located off the coast of Baja
California early this afternoon. Not much, if any, isolated activity
is expected outside of the eastern New Mexico convection this
afternoon. There is a notable lack of surface convergence over the
South Plains and Rolling Plains. Possibly a very weak quasi-
stationary front was draped across the area from northwest to
southeast but that may be too generous.

The main convective activity expected this evening will be a complex
rolling in from eastern New Mexico. Thunderstorms have already
initiated off of the Sacramento mountains of eastern New Mexico
early this afternoon in a favorable environment and will continue to
move into a favorable environment to sustain updrafts. Mixed layer
CAPEs continue to climb at this time with values around 1500 J/kg at
the moment. These values are expected to peak closer to 2000 J/kg
later this afternoon. Good mid level lapse rates around 7C/km
combined with deep layer shear of 30-40kt will support severe storms
on the South Plains this evening. Initially, large hail will be the
primary threat as storms make their way into Texas from New Mexico.
But will likely transition to a wind threat as we lose the daytime
heating. The other main threat will be heavy rainfall from these
thunderstorms through at least Monday morning. Fatter CAPEs will
exist over eastern New Mexico into the western South Plains but
model soundings show skinnier CAPEs for most of the South Plains and
Rolling Plains. NCAPE values were around 0.1 both on and off the
caprock. This is indicative of slower updrafts providing more time
for rainfall to develop. Furthermore, the warm cloud depth will
increase through the evening providing for more efficient rainfall
producing storms. The best warm cloud depths will be off the caprock
as well as highest soil moisture values. Areas off the caprock will
likely have the greatest flooding threat because of this but the
threat will extend on the caprock as well.

The upper low will move across the southwestern US overnight
tonight. Additional lift from the upper low will brush the area
Monday morning into the afternoon providing another chance of
thunderstorms. However, severe potential will be low on Monday with
less instability under cooler conditions.

LONG TERM...
The extended forecasts begins late Monday night with ongoing
convection and potentially heavy rainfall at times, with strong to
marginally severe storms possible too. The center of an upper level
Pacific Low will begin to retrograde slightly and separate from a
sharpening trough associated with the Polar Jet. This upper level
broad shear axis will support lift from the mid-levels up, while a
surface cold front gradually works south across our CWA during the
early morning hours Tuesday. By Tuesday afternoon the cold front
will be well south of the I20 corridor while a surface trough pushes
east across the Texas Panhandle and South Plains. Rain chances begin
to get more scattered for Tuesday afternoon into Wednesday as PWATS
lower slightly, and the best forcing is well to our south. Chance
POPs linger Tuesday night into Wednesday morning. By Wednesday
afternoon upper level shortwaves embedded within a secondary trough
recombining with the nearly stationary low over the southern Baja of
Mexico, will present a chance at more strong to severe thunderstorms
moving out of eastern New Mexico into the Texas Panhandle and South
Plains amid northwest flow aloft.

By Thursday afternoon the trough associated with the Polar Jet
begins to exit east while the closed low remains almost stationary
over the Baja, and an upper level ridge begins to amplify across the
western CONUS. The GFS and ECMWF seem to be struggling with this
transition somewhat. Along with mixed signals in the guidance,
opportunities late in the week for more strong to severe convection
and heavy rainfall will depend on how much surface heating can
influence thermodynamic vertical profiles, though PWATS are progged
to remain in the 0.9 t0 1.10 range into next weekend, so surface
moisture recovery shouldn't be an issue. Overall temperatures are
expected to be below normal through the week, as you'd expect with
so much rainfall and cloud cover.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for TXZ021>044.

&&

58/01/55
Hazardous weather outlook, May 30, 11:51 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Sun May 30 2021

TXZ021>044-311700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A line of thunderstorms, some severe, is expected to occur late this
afternoon into the evening and affect the extreme southern Texas
Panhandle, South Plains, and Rolling Plains. Heavy rainfall is
expected. Rain rates within thunderstorms may locally exceed two to
three inches per hour at times which will lead to a high threat of
flooding, especially given the recent rainfall over the last week
across the region.

Damaging wind gusts up to 60 mph and large hail up to golf ball size
will be possible initially, with the hail threat confined to
isolated thunderstorms that form in the late afternoon. After
thunderstorms form into a line, the main hazards will be flooding
and localized damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread thunderstorms are expected Monday and Monday night.
Decreasing instability will bring a decreased threat for severe
weather. However, isolated strong thunderstorms could become
marginally severe or produce locally heavy rainfall.

Thunderstorm chances will continue Tuesday through Saturday, and
these storms will bring a risk for severe weather each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 30, 8:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FUNNEL CLOUD     3 W MORTON              33.72N 102.81W
05/30/2021                   COCHRAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB2100380

JWJ
Local storm report, May 30, 8:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     4 W MORTON              33.72N 102.83W
05/30/2021                   COCHRAN            TX   STORM CHASER

            TREES DOWN

&&

EVENT NUMBER LUB2100381

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:54 PM CDTAreal Flood AdvisoryLUBBailey, Cochran2 hr
May 30, 8:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran60 min
May 30, 8:40 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Lamb80 min
May 30, 9:00 PM CDTAreal Flood AdvisoryLUBCochran, Hockley, Lamb60 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningLUBCochran25 min
May 30, 9:40 PM CDTFlash Flood WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum2 hr
May 30, 9:53 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more2 hr
May 30, 10:06 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn24 min
May 30, 10:23 PM CDTSevere Thunderstorm WarningLUBHale, Lamb22 min
May 30, 10:29 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn61 min
May 30, 11:06 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn25 min
May 30, 11:11 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock49 min
May 30, 11:17 PM CDTAreal Flood AdvisoryLUBGarza, Kent, Lynn2 hr
May 30, 11:24 PM CDTSevere Thunderstorm WarningLUBGarza66 min
May 30, 11:33 PM CDTFlash Flood WarningLUBHale, Hockley, Lamb, Lubbock79 min
May 30, 11:38 PM CDTFlash Flood WarningLUBGarza75 min
May 30, 11:49 PM CDTAreal Flood AdvisoryLUBCochran, Hockley65 min
May 30, 11:58 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock, Lynn, Terry92 min
May 31, 12:06 AM CDTSevere Thunderstorm WarningLUBGarza, Kent54 min
May 31, 12:07 AM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley104 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningLUBKent62 min
May 31, 1:50 AM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent, King, Stonewall2 hr
May 31, 2:07 AM CDTSpecial Weather StatementLUBKent23 min
May 31, 2:26 AM CDTSevere Thunderstorm WarningLUBKent, Stonewall64 min
May 31, 2:45 AM CDTSpecial Weather StatementLUBHall30 min
May 31, 2:54 AM CDTAreal Flood AdvisoryLUBChildress, Hall2 hr
May 31, 3:26 AM CDTSevere Thunderstorm WarningLUBStonewall34 min
May 31, 8:27 AM CDTAreal Flood AdvisoryLUBGarza3 hr
May 31, 8:33 AM CDTAreal Flood AdvisoryLUBLubbock, Lynn, Terry117 min
May 31, 8:53 AM CDTAreal Flood AdvisoryLUBYoakum67 min
May 31, 12:54 PM CDTAreal Flood AdvisoryLUBHockley2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.